Fin­ger­tip numb­ness needs study

The Weekend Australian - Travel - - Health - LINDA CAL­ABRESI

Linda Cal­abresi is a GP and ed­i­tor of Med­i­calOb­server. Send your queries to linda.cal­abresi@medobs.com.au For many years I have had numb­ness in my fin­ger­tips. It does seem to be in­creas­ing re­cently and is most de­bil­i­tat­ing. There is no pain, nor do I have cramps. Do you have any sug­ges­tions for this 72-year-old des­per­ate wo­man? YOU re­ally need a thor­ough med­i­cal checkup, in­clud­ing a full his­tory and ex­am­i­na­tion be­fore the cause of your numb­ness can be ac­cu­rately pre­dicted. How­ever, speak­ing gen­er­ally, the com­mon­est cause of numb­ness of the fin­gers is nerve com­pres­sion ei­ther at the wrist (as in carpal tun­nel syn­drome), at the el­bow (where the ul­nar nerve can be af­fected), or higher up— such as in tho­racic out­let syn­drome. Hav­ing said that, it is far less com­mon that you would get this in both hands at the same time and to the same de­gree. Con­se­quently, it would be worth­while look­ing for an un­der­ly­ing med­i­cal con­di­tion that could be re­spon­si­ble. Such con­di­tions would in­clude di­a­betes, low blood cal­cium lev­els, and vi­ta­min B12 de­fi­ciency. You can get low cal­cium as a re­sult of dam­age to your parathy­roid glands or vi­ta­min D de­fi­ciency. Vi­ta­min B12 de­fi­ciency can be caused by low di­etary in­take of foods that con­tain the vi­ta­min, or ab­sorp­tion prob­lems. I aman 81-year-old wo­man, 158cm, weigh 50kg and my only prob­lem (touch wood) is os­teo­poro­sis. I amon Ac­tonel and two cal­cium tablets with vi­ta­min D daily. A few weeks ago I read a news ar­ti­cle stat­ing that women should stop tak­ing cal­cium sup­ple­ments af­ter a study showed they in­creased the risk of heart at­tack by 40 per cent. How valid was this study, and should I in­deed stop tak­ing th­ese sup­ple­ments? THE study to which you re­fer is one that was con­ducted at the Univer­sity of Auck­land and in­volved 1500 post-menopausal women who were ran­domly as­signed to take ei­ther cal­cium or a placebo for five years. Me­dia re­ports stated that af­ter five years, 36 women on the cal­cium sup­ple­ments had heart at­tacks com­pared to 22 on the placebo (dummy) tablets. The study find­ings cer­tainly seem to sug­gest that the cal­cium sup­ple­ments were as­so­ci­ated with an in­creased risk of heart at­tacks, but be­fore we start tak­ing ev­ery­one off th­ese tablets there are a few fac­tors to con­sider. Firstly, the study has not yet been pub­lished in a peer­re­viewed jour­nal, which means that it hasn’t yet come un­der the scru­tiny of ex­perts who will de­ter­mine the va­lid­ity of the re­search. Also, it should be noted that there have been stud­ies that show the op­po­site. For ex­am­ple, a study pub­lished in the pres­ti­gious jour­nal Cir­cu­la­tion ear­lier this year found that cal­cium/vi­ta­min D sup­ple­ments did not in­crease or de­crease the risk of stroke or heart at­tack in post-menopausal women over a seven-year pe­riod. So where does that leave you? Prob­a­bly the first step is to dis­cuss this with your doc­tor. You need to know your over­all risk of heart at­tack. If you are at high risk it’s prob­a­bly best not to take any chances. If you are at very low risk, then you have to weigh up the risk/ben­e­fit ra­tio. I ama 48-year-old man. Re­cently I was pre­scribed sim­vas­tatin for my high choles­terol. Two months later my choles­terol level was 3.2, down from seven. How nec­es­sary is it that I keep tak­ing the sim­vas­tatin? I’Mafraid in the ab­sence of any rad­i­cal lifestyle change, it would ap­pear the only rea­son your choles­terol level has fallen within the nor­mal range is be­cause of the sim­vas­tatin. If you were to cease the med­i­ca­tion your choles­terol level would again rise, along with your risk of hav­ing a stroke or heart at­tack. All in all, I’d stick with the drug if I were you.

Newspapers in English

Newspapers from Australia

© PressReader. All rights reserved.